Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Des Moines, IA

May 28, 20194 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 28, 2019, 6:21 AM CDT for 4 counties in Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 6:21 AM CDT (11:21 UTC)
Expired
May 28, 2019, 7:00 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:22 AM CDTTSTM WND DMGCasey, IA10-12 INCH BRANCHES DOWN.
May 28, 6:37 AM CDTTSTM WND DMGStuart, IA10-12 INCH LIMBS BLOCKING ROAD.
May 28, 6:40 AM CDTTSTM WND DMGMenlo, IA6-8 INCH BRANCHES DOWN, EST 70 MPH WINDS.
May 28, 6:48 AM CDTTSTM WND GST 603 Ese Dexter, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 6:09 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS53 KDMX 281121
SVRDMX
IAC001-049-077-121-281200-
/O.NEW.KDMX.SV.W.0049.190528T1121Z-190528T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
621 AM CDT Tue May 28 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Madison County in south central Iowa...
  Southeastern Guthrie County in west central Iowa...
  Northeastern Adair County in southwestern Iowa...
  Southwestern Dallas County in central Iowa...

* Until 700 AM CDT.

* At 620 AM CDT, a severe thunderstorm was located 13 miles west of
  Stuart, or 13 miles south of Guthrie Center, moving east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Adel, Stuart, Dallas Center, Earlham, De Soto, Van Meter, Redfield,
  Dexter, Casey, Diamondhead Lake, Menlo, Linden and Badger Creek
  State Park.

This includes Interstate 80 between mile markers 80 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4138 9456 4160 9460 4173 9398 4142 9390
TIME...MOT...LOC 1120Z 257DEG 42KT 4149 9458 

HAIL...1.25IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
613 
WWUS53 KDMX 281136
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
636 AM CDT Tue May 28 2019

IAC001-049-077-121-281200-
/O.CON.KDMX.SV.W.0049.000000T0000Z-190528T1200Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
636 AM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...

At 636 AM CDT, a severe thunderstorm was located over Stuart, or 13
miles southeast of Guthrie Center, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Adel, Stuart, Dallas Center, Earlham, De Soto, Van Meter, Redfield,
Dexter, Diamondhead Lake, Menlo, Linden and Badger Creek State Park.

This includes Interstate 80 between mile markers 84 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 9446 4161 9453 4173 9398 4142 9390
TIME...MOT...LOC 1136Z 259DEG 36KT 4152 9437 

HAIL...1.25IN
WIND...60MPH
 
$$

Donavon
782 
WWUS53 KDMX 281148
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
648 AM CDT Tue May 28 2019

IAC001-049-077-121-281200-
/O.CON.KDMX.SV.W.0049.000000T0000Z-190528T1200Z/
Madison IA-Guthrie IA-Adair IA-Dallas IA-
648 AM CDT Tue May 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR NORTHWESTERN MADISON...SOUTHEASTERN GUTHRIE...NORTHEASTERN ADAIR
AND SOUTHWESTERN DALLAS COUNTIES...

At 648 AM CDT, a severe thunderstorm was located near Earlham, or 10
miles southwest of Adel, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Adel, Stuart, Dallas Center, Earlham, De Soto, Van Meter, Redfield,
Dexter, Diamondhead Lake, Menlo, Linden and Badger Creek State Park.

This includes Interstate 80 between mile markers 88 and 113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4139 9439 4162 9447 4173 9398 4142 9390
TIME...MOT...LOC 1148Z 257DEG 41KT 4153 9419 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:39 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 28, 3:39 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
339 AM CDT Tue May 28 2019

.DISCUSSION.../Today through Monday/
Issued at 338 AM CDT Tue May 28 2019

A potentially significant severe weather/flash flooding scenario
is unfolding for later today into tonight. Currently a surface
quasi-stationary/warm front is located over far northern Missouri,
just south of the Iowa border, and thunderstorms have been
generating along this boundary overnight and affecting far
southern Iowa. Some of the storms have been marginally severe and
produced locally heavy rainfall. Meanwhile, further west, several
clusters and bands of severe thunderstorms have been progressing
eastward across Nebraska, within broad southwesterly flow ahead of
an approaching trough. The surface cyclone associated with this
trough will sharpen from Kansas across eastern Nebraska and toward
western Iowa by early this afternoon, helping the aforementioned
quasi-stationary/warm front push a bit northward into southern
Iowa. Expect thunderstorms to develop explosively along the
boundaries in western and southern Iowa this afternoon and move
eastward through the evening hours. Given the degree of
instability and low-level shear/backing, the strength of the
overall flow fields, and the presence of the aforementioned
boundaries, all modes of severe weather will be possible including
tornadoes, and SPC products lay out a high-end tornado threat in
our southern/southeastern counties in association with the
effective warm front. However, it remains to be seen just how far
this front will move northward today, and it is conceivable it
could stay just south of the border with the resulting tornado
threat maximized in far northern Missouri instead. Nevertheless,
anticipate significant severe weather this afternoon and evening
with potential for significant tornadoes, damaging winds, and very
large hail mainly in our southern/southeastern counties but with
the large hail threat in particular extending up toward central
Iowa. These storms, along with additional storms firing this
evening into early tonight, will also result in flash flooding
concerns as addressed in the HYDROLOGY section below. A flash
flood watch has been issued for about the south/southeastern half
of our forecast area accordingly.

The surface front/s and strongest forcing will push east of our
forecast area by Wednesday, however, the elongated surface low may
remain nearby over southern and eastern Iowa, with a lingering
pool of instability and surface convergence remaining across about
the southeastern half of our forecast area by Wednesday
afternoon. This will create a conditional threat of additional
severe thunderstorms, though confidence is lower, and SPC has
maintained a marginal risk in this area which is reasonable. This
threat is highly dependent on the convective evolution later today
through tonight, and so will be reassessed after that time when
the details are in much better focus. From Wednesday night through
next weekend we will transition to a more west northwesterly 500
mb flow overhead, preventing any significant warming and leading
to intermittent thunderstorm chances through the extended
forecast, but with generally lower chances for severe
weather/flash flooding during this period.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1157 PM CDT Mon May 27 2019

Low MVFR to IFR ceilings are expected overnight across central and
northern Iowa. These will lift somewhat on Tuesday but with the
threat of showers and storms throughout, will never really get rid
of MVFR to IFR conditions altogether. Surface winds will become
easterly on Tuesday with the threat of severe convection by
afternoon and evening across the state.

&&

.HYDROLOGY...
Issued at 338 AM CDT Tue May 28 2019

Thunderstorms have produced locally heavy rain across far
southern Iowa overnight, further priming the pump for flash
flooding concerns later today and tonight. Several rounds of
additional thunderstorms are anticipated from this afternoon
through this evening and tonight, generally across about the
south/southeastern half of our forecast area. With much of this
area already saturated and rivers/creeks running bank full or
already in flood, several rounds of additional heavy rainfall
would be enough to produced potentially life-threatening flash
flooding. A flash flood watch is being issued to highlight this
threat. If the storms this evening and tonight are able to train,
which is a distinct possibility given the potential alignment of
surface frontal boundaries parallel to deeper steering flow, then
significant flash flooding could be possible especially south of
Interstate 80 and east of Interstate 35. We will be closely
monitoring this threat throughout today and tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch from 1 PM CDT this afternoon through Wednesday
morning for IAZ047>050-057>062-070>075.

Flash Flood Watch through Wednesday morning for IAZ081>086-
092>097.

&&

DISCUSSION...Lee
AVIATION...Cogil
HYDROLOGY...Lee
Hazardous weather outlook, May 28, 5:01 AM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
501 AM CDT Tue May 28 2019

IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-291100-
Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin-
Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll-
Greene-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are likely at times today and tonight. There is a
low chance of severe weather in the form of large hail and strong
winds, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances will return from Wednesday into Thursday,
then again around Saturday. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

IAZ004-005-015-024-035-039-291100-
Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

River Flood Watches and Warnings are in effect for parts of the
area. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are likely at times today and tonight. There is a
low chance of severe weather in the form of large hail and strong
winds, mainly this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River Flood Warnings are in effect for parts of the area. Please
refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorm chances will return from Wednesday into Thursday,
then again around Saturday. At this time, the threat for severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and evening.

IAZ086-291100-
Wapello-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ081>085-092>097-291100-
Adams-Union-Clarke-Lucas-Monroe-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ047-049-050-059-060-075-291100-
Boone-Marshall-Tama-Dallas-Polk-Mahaska-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

Flash Flood Watches and River Flood Watches and Warnings are in
effect for parts of the area. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

IAZ048-057-058-061-062-070>074-291100-
Story-Audubon-Guthrie-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-
501 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Multiple rounds of thunderstorms are anticipated today through
tonight. All modes of severe weather will be possible, especially
this afternoon and evening, including tornadoes, damaging winds,
and very large hail. There is a potential for significant severe
weather. In addition, locally heavy rains may lead to flash
flooding through tonight, making travel dangerous.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorms are forecast Wednesday afternoon and
evening, with a marginal risk of severe weather. Although the
severe weather chances will be lower than today, all modes of
severe weather will remain possible.

Thunderstorm chances will linger Wednesday night through Thursday,
then return at times this weekend. The severe weather probability
appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times today into tonight, and
possibly again on Wednesday afternoon and evening.

Lee

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:53 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster13 hr
May 28, 3:45 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Cass and 22 more24 hr
May 28, 5:53 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Cass, Guthrie40 min
May 28, 6:19 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union41 min
May 28, 6:57 AM CDTSevere Thunderstorm WarningDMXAdams, Clarke, Decatur, Ringgold, Taylor, Union48 min
May 28, 6:59 AM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren20 min
May 28, 7:35 AM CDTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne40 min
May 28, 8:47 AM CDTFlash Flood WarningDMXAdams, Taylor2 hr
May 28, 9:40 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas50 min
May 28, 9:48 AM CDTRiver Flood WarningDMXDecatur48 hr
May 28, 9:48 AM CDTRiver Flood WarningDMXLucas, Wayne36 hr
May 28, 10:19 AM CDTSevere Thunderstorm WarningDMXAppanoose, Lucas, Monroe26 min
May 28, 10:51 AM CDTRiver Flood WarningDMXPalo Alto, Pocahontas9 days
May 28, 10:51 AM CDTRiver Flood WarningDMXMadison, Warren35 hr
May 28, 10:51 AM CDTRiver Flood WarningDMXMadison, Warren60 hr
May 28, 10:55 AM CDTRiver Flood WatchDMXDallas, Polk4 hr
May 28, 2:34 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren41 min
May 28, 2:58 PM CDTAreal Flood WarningDMXAdair9 hr
May 28, 3:02 PM CDTRiver Flood WarningDMXDallas, Polk15 hr
May 28, 3:02 PM CDTRiver Flood WarningDMXPolk3 days
May 28, 3:26 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion34 min
May 28, 5:01 PM CDTFlash Flood WarningDMXAppanoose, Davis, Lucas, Monroe, Wapello, Wayne6 hr
May 28, 6:01 PM CDTFlash Flood WarningDMXDecatur, Ringgold, Wayne5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.